Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 12, 2004, 1:39 PM CDT for Saint Landry Parish, Louisiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 1:39 PM CDT (18:39 UTC)
- Expired
- May 12, 2004, 2:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Saint Landry Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
034 WUUS54 KLCH 121839 SVRLCH LAC097-121915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 138 PM CDT WED MAY 12 2004 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. LANDRY PARISH IN CENTRAL LOUISIANA * UNTIL 215 PM CDT * AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER LEONVILLE...AND MOVING NORTHEAST AT 20 MPH. * THIS STORM WILL BE NEAR... LEONVILLE BY 140 PM CDT PORT BARRE BY 150 PM CDT KROTZ SPRINGS BY 210 PM CDT SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN. CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE. LAT...LON 3058 9209 3041 9200 3044 9176 3077 9176 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:02 AM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 12, 10:02 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1002 AM CDT WED MAY 12 2004 .UPDATE... HEAVY RAINS OVERNIGHT HAVE LEFT THE AREA WITH FLOODING PROBLEMS THIS MORNING. RADAR ESTIMATED RAINFALL INDICATES 6 TO 10 INCHES OF RAINFALL ALONG AND NORTH OF THE I-10 CORRIDOR...WITH ANOTHER POCKET OF 10 TO 15 INCHES IN WESTERN VERNON TO EASTERN RAPIDES PARISHES. CO-OP OBSERVATION REPORTS THIS MORNING SUPPORT THESE NUMBERS WITH RAINFALL TOTALS OF 5 TO 8 INCHES ACROSS SOUTHWEST LOUISIANA. THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER CENTRAL LOUISIANA... MOVING SLOWLY EAST. SCATTERED SHOWERS ARE DEVELOPING SOUTH OF THIS. EXPECT TO SEE SCATTERED CONVECTION THROUGH THE AFTERNOON HOURS. ISOLATED BRIEF HEAVY RAINS ARE POSSIBLE WITH THESE STORMS...BUT THE HEAVIEST RAINS SHOULD BE EXITING THE AREA DURING THE DAY AS THE STRONG SHORTWAVE MOVES NORTHEAST. WILL UPDATE ZONES TO REMOVE HEAVY RAINFALL WORDING OVER TEXAS AND SOUTHWEST LOUISIANA ZONES. WILL ALSO LOWER TEMPS OVER CENTRAL LOUISIANA AS RAIN AND CLOUDS WILL LIMIT HEATING THIS AFTERNOON. OTHERWISE...FORECAST LOOKS GOOD. 24 && .PREVIOUS DISCUSSION... .SYNOPSIS...WET AND STORMY PATTERN TO CONTINUE INTO THE WEEKEND AS HIGH PRESSURE REMAINS ALONG THE EAST COAST...HELPING TO DELAY THE PASSAGE OF A HIGH AMPLITUDE WESTERN UPPER TROF. LOW PRESSURE OVER THE PLAINS WILL CONTINUE A FAIRLY STRONG ONSHORE GRADIENT WITH LOW LEVEL GULF MOISTURE JOINING UP WITH UPPER LEVEL PACIFIC MOISTURE. UPPER LEVEL DISTURBANCES IN THE SOUTHWESTERLY UPPER FLOW WILL CONTINUE TO TRIGGER FLARE UPS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL. A SHIFT TO A MORE SEASONAL PRECIP PATTERN CAN BE EXPECTED LATER THIS WEEKEND AS SURFACE HIGH PRESSURE BUILDS IN FROM THE EAST...KEEPING MIGRATING UPPER TROFS NORTH OF THE REGION EARLY NEXT WEEK. && .DISCUSSION...LATEST IN A SERIES OF NEGATIVELY TILTED SHORTWAVES HAS BEEN SLOW TO MOVE THROUGH. MESO ETA HAS THIS FEATURE INTO CEN AND S CEN LA THIS AFTERNOON WHICH IS WHERE MY BEST POPS WILL BE. CONVECTIVE FEEDBACK HAS BEEN AFFECTING GFS AND ETA SO WENT WITH MORE CONSERVATIVE NGM. ANOTHER GOOD DOSE OF POPS ON THURSDAY AS A ANOTHER SHORTWAVE HEADS INTO LOWER SE TX AND SW LA. GFS HAS BEEN VERIFYING TEMPS WELL AND STAYED WITH THAT MODEL IN THIS PERSISTENT PATTERN. MARINE FORECASTER ISSUING SCA AS GRADIENT NOW PRODUCING 25 KNOT WINDS IN THE WATERS. .PRELIMINARY POINT TEMPS/POPS... BPT 84 74 84 71 / 30 30 60 20 LCH 83 72 82 69 / 40 40 70 20 LFT 83 71 84 69 / 50 30 50 30 AEX 79 71 83 68 / 90 30 50 30 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...SCA COASTAL WATERS GMZ450-455-470-475. TX...SCA COASTAL WATERS GMZ470-475. 11/25
Hazardous weather outlook, May 12, 5:36 AM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 536 AM CDT WED MAY 12 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 131000- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 536 AM CDT WED MAY 12 2004 .DAY ONE...TODAY AND TONIGHT... ANOTHER ROUND OF SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN IS EXPECTED FROM LATE MORNING INTO THIS AFTERNOON. MUCH OF THE AREA NORTH OF I-10 HAS ALREADY SEEN TWO TO FOUR INCHES OF RAIN WITH ISOLATED AMOUNTS UP TO TEN INCHES SINCE THE RAIN BEGAN YESTERDAY EVENING. ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED TODAY WITH THE HEAVIER AMOUNTS IN CENTRAL AND SOUTH CENTRAL LOUISIANA. ALTHOUGH LOCALIZED FLOODING IS POSSIBLE...WIDESPREAD FLOODING IS NOT ANTICIPATED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SHOWERS AND THUNDERSTORMS ARE LIKELY ON THURSDAY...ESPECIALLY FOR LOWER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. ANOTHER 1 TO 2 INCHES OF RAIN IS POSSIBLE ON THURSDAY. A FLOOD WATCH MAY BE REQUIRED. THIS WET AND STORMY PATTERN IS EXPECTED TO PERSIST INTO THIS WEEKEND. SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH PRESSURE BUILDS IN FROM THE EAST. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS... MAY BE NEEDED ON THURSDAY TO PASS ALONG POSSIBLE FLOODING INFORMATION. 11
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:54 PM CDT | Flash Flood Warning | LCH | Calcasieu | 2 hr |
| May 11, 10:28 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 17 min |
| May 11, 10:33 PM CDT | Tornado Warning | LCH | Jefferson Davis | 27 min |
| May 11, 10:58 PM CDT | Tornado Warning | LCH | Cameron, Jefferson Davis | 32 min |
| May 11, 11:14 PM CDT | Severe Thunderstorm Warning | LCH | Acadia | 61 min |
| May 11, 11:51 PM CDT | Severe Thunderstorm Warning | LCH | Lafayette, Saint Landry | 39 min |
| May 12, 1:00 AM CDT | Flash Flood Warning | LCH | Calcasieu | 3 hr |
| May 12, 2:40 AM CDT | Flash Flood Warning | LCH | Jefferson Davis | 3 hr |
| May 12, 4:20 AM CDT | Flash Flood Warning | LCH | Calcasieu | 3 hr |
| May 12, 5:47 AM CDT | Flash Flood Warning | LCH | Jefferson Davis | 2 hr |
| May 12, 6:25 AM CDT | Flash Flood Warning | LCH | Lafayette, Saint Landry, Saint Martin | 3 hr |
| May 12, 7:15 AM CDT | Flash Flood Warning | LCH | Calcasieu | 4 hr |
| May 12, 8:15 AM CDT | Flash Flood Warning | LCH | Rapides | 3 hr |
| May 12, 8:30 AM CDT | Flash Flood Warning | LCH | Avoyelles | 3 hr |
| May 12, 8:46 AM CDT | Flash Flood Warning | LCH | Vernon | 3 hr |
| May 12, 3:45 PM CDT | Severe Thunderstorm Warning | LCH | Saint Martin | 30 min |
| May 12, 4:31 PM CDT | Flash Flood Warning | LCH | Saint Martin | 3 hr |
| May 12, 4:43 PM CDT | Flash Flood Warning | LCH | Lafayette, Saint Landry | 3 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.